Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 16, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at May 7, 2024, 6:55 PM EDT for Hillsdale County, Michigan. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2024, 6:55 PM EDT (22:55 UTC)
- Expired
- May 7, 2024, 7:12 PM EDT
- In force
- 17 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 115 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:55 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309
WFUS53 KIWX 072255
TORIWX
MIC059-072330-
/O.NEW.KIWX.TO.W.0016.240507T2255Z-240507T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
655 PM EDT Tue May 7 2024
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Southeastern Hillsdale County in southeastern Michigan...
* Until 730 PM EDT.
* At 654 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Reading, or 7 miles south of Hillsdale, moving
northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Hillsdale County, including the following locations...
Cambria, Frontier, Pittsford, Shadyside, Ransom, and Osseo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4180 8436 4173 8465 4185 8470 4205 8436
TIME...MOT...LOC 2254Z 239DEG 34KT 4182 8463
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
MJ1 follow-up statement
791 WWUS53 KIWX 072312 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 712 PM EDT Tue May 7 2024 MIC059-072322- /O.CAN.KIWX.TO.W.0016.000000T0000Z-240507T2330Z/ Hillsdale MI- 712 PM EDT Tue May 7 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN HILLSDALE COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning has been cancelled. A Tornado Watch remains in effect until 1100 PM EDT for southeastern Michigan. && LAT...LON 4180 8436 4173 8465 4185 8470 4205 8436 TIME...MOT...LOC 2310Z 239DEG 34KT 4191 8443 $$ MJ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at May 7, 1:29 PM EDT, 5 hours 26 minutes earlier. Its key messages:
- Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
- Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
- Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 1:29 PM EDT, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 129 PM EDT Tue May 7 2024 .KEY MESSAGES... - Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high. - Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low. - Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week. && .DISCUSSION... Issued at 125 PM EDT Tue May 7 2024 Post convective outflow bubble from this morning sharpening effective warm frontal zone from nrn IL esewd through cntrl IN and into wrn OH. This will mix further north into evening over nrn IN and will yield a certain tornado risk given enlarging low level shear across this boundary. Otherwise growing instability wedge across the warm sector back west is primed to initiate convection along/ahead of cold front pushing through wrn IL attm with additional isolated storms out in front through the warm sector also possible late this afternoon. Given degree of expected instability in combo with enhancing deep layer shear supercells are likely with primary sig hail risk and attendant enhanced tor risk with discrete storms interacting with the warm front. Storms clear quickly far east by mid evening and then quiet overnight within post cold frontal bubble. This is short lived however as nrn plains upper flow wobbles east into the midwest Wed and induces new sfc frontal wave across the mid MS valley. While track of this is expected to hold south fairly robust warm advection aloft expected to spread as far north as the US 24 corridor with localized heavy rain far south Wed evening and perhaps some marginal hail risk with stronger storms. Thereafter elongating upper trough hangs back through the srn lakes with a risk for showers at times through Saturday along with quite cool temps. Upper pattern breaks back warmer yet continued unsettled longer term by mid next week. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 128 PM EDT Tue May 7 2024 Behind this morning's band of showers and thunderstorms, enough convergence and forcing within a still moisture atmospheric column has been modeled to produce additional showers and thunderstorms this afternoon. Models actually do create additional instability this afternoon behind the morning convection allowing for the chance for strong to severe thunderstorms. It appears the timing of thunderstorms will be 20z to 00z this evening with all threats on the table with any thunderstorm. It is interesting that cold advection waits until this evening, after the passage of the storms and likely holds off widespread MVFR CIGs until at least that point. Although patchy MVFR and perhaps IFR conditions will be possible within the stronger thunderstorms with heavy rain reducing VISBY. There is some indication that we clear out after this evening's storms, but the dry air should be enough to keep fog at bay overnight. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...T AVIATION...Roller
Hazardous weather outlook, May 7, 2:40 PM EDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 240 PM EDT Tue May 7 2024 INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177- 277-080900- Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI- St. Joseph MI-Northern Berrien-Southern Berrien- 240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/ ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900- Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH- Defiance-Henry-Paulding-Putnam- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ026-027-033-034-OHZ024-025-080900- Wells-Adams-Blackford-Jay-Van Wert-Allen OH- 240 PM EDT Tue May 7 2024 This Hazardous Weather Outlook is for northern Indiana and northwest Ohio. .DAY ONE...Tonight. Severe storms are likely late this evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening. INZ020-022>025-032-080900- White-Cass IN-Miami-Wabash-Huntington-Grant- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely late this afternoon through early evening. The primary threats are large hail and tornadoes with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Areas of heavy rain and localized flooding are possible Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon. LMZ043-046-080900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 240 PM EDT Tue May 7 2024 ...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Severe storms are likely this afternoon. The primary threats are large hail with isolated damaging winds possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 7, 6:25 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
625 PM EDT Tue May 7 2024
INZ015-022-023-072300-
Miami IN-Cass IN-Fulton IN-
625 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FULTON...
NORTHEASTERN CASS AND NORTHWESTERN MIAMI COUNTIES THROUGH 700 PM
EDT...
At 625 PM EDT, Doppler radar was tracking a strong thunderstorm over
Logansport, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Logansport, Mexico, Denver, Fulton, Macy, Chili, Deacon, Nyena Lake,
New Waverly, Deedsville, Twelve Mile, Metea, Hoover, Adamsboro,
Gilead, and Anoka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Indiana.
&&
LAT...LON 4063 8632 4067 8637 4069 8637 4069 8640
4076 8649 4102 8618 4100 8602 4088 8595
TIME...MOT...LOC 2225Z 225DEG 41KT 4076 8633
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DNSpecial weather statement, May 7, 6:27 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
627 PM EDT Tue May 7 2024
MIZ078-177-277-072245-
Northern Berrien MI-Cass MI-Southern Berrien MI-
627 PM EDT Tue May 7 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CASS AND
NORTHEASTERN BERRIEN COUNTIES THROUGH 645 PM EDT...
At 626 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Berrien Springs, or 7 miles southeast of Benton
Heights, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Benton Harbor, Fair Plain, Benton Heights, Watervliet, Coloma, Paw
Paw Lake, Sodus, Magician Lake, Spinks Corners, Millburg, Dewey Lake,
and Sandy Beach.
This includes the following highways...
Interstate 196 near mile marker 0.
Interstate 94 in Michigan between mile markers 28 and 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for southwestern
Michigan.
&&
LAT...LON 4207 8622 4207 8601 4197 8642 4210 8646
4222 8623
TIME...MOT...LOC 2226Z 238DEG 43KT 4205 8631
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CRLocal storm report, May 7, 6:28 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
628 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Tornado 1 ESE Crooked Lake 41.68N 85.03W
05/07/2024 Steuben IN Emergency Mngr
Tornado near 200W just north of US 20.
&&
NDMLocal storm report, May 7, 6:30 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
630 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Tstm Wnd Dmg 1 WNW Colon 41.97N 85.34W
05/07/2024 St. Joseph MI Amateur Radio
Reports of trees down and farm damage on
Farrand Rd, west of the roundabout.
&&
LWFLocal storm report, May 7, 6:32 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
632 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM Hail 1 S North Manchester 40.99N 85.77W
05/07/2024 E1.00 Inch Wabash IN Public
&&
NDMLocal storm report, May 7, 6:34 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
634 PM EDT Tue May 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM Hail 1 SSE Jonesboro 40.46N 85.62W
05/07/2024 E1.00 Inch Grant IN Trained Spotter
Also recorded a 51 mph gust on an
anemometer.
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:29 PM EDT | Tornado Warning | IWX | Berrien | 46 min |
| May 7, 4:55 PM EDT | Special Weather Statement | IWX | Cass | 35 min |
| May 7, 4:59 PM EDT | Tornado Warning | IWX | Berrien, Cass | 46 min |
| May 7, 5:14 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 31 min |
| May 7, 5:33 PM EDT | Tornado Warning | IWX | Saint Joseph | 32 min |
| May 7, 5:47 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 43 min |
| May 7, 5:57 PM EDT | Tornado Warning | IWX | Branch, Saint Joseph | 33 min |
| May 7, 6:01 PM EDT | Tornado Warning | IWX | Branch, Hillsdale | 44 min |
| May 7, 6:06 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 24 min |
| May 7, 6:15 PM EDT | Tornado Warning | IWX | Branch, Hillsdale | 45 min |
| May 7, 6:27 PM EDT | Special Weather Statement | IWX | Van Buren | 18 min |
| May 7, 7:24 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 51 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.